Harvard researchers at Boston Children’s Hospital recently finished a detailed study of the use of acetaminophen in asthmatic children. The outcome allows for a sigh of relief.
In 2000 British researchers questioned whether acetaminophen use led to exacerbation of wheezing in children. The concern arose because when children are sick with respiratory infections, this common, over -the-counter drug is frequently used to treat fever. So, the question arose: was it the illness itself or, perhaps, the acetaminophen that caused worsening of asthma?
One reason acetaminophen was a suspect is because it is known to temporarily reduce glutathione in the lungs – a natural compound that has anti-oxidant properties. Because of these concerns, many pediatricians in the U.S. and the U.K. were shying away from the use of acetaminophen in asthmatics. It was for this reason that Harvard undertook a randomized prospective study.
Their results were very reassuring. They found no increased risk of worsening asthma in the acetaminophen group versus the “control group.” Thus, they concluded it is safe to use, and that it’s the infection that worsens the asthma, not the popular drug.